Multivariate skew-normal at linear mixed models for multi-outcome longitudinal data

Tsung I. Lin, Wan Lun Wang

Research output: Contribution to journalArticlepeer-review

28 Citations (Scopus)


More than one series of longitudinal data frequently encountered in biomedical, psychological and clinical research are routinely analyzed under a multivariate linear mixed model framework with underlying multivariate normality assumptions for the random effects and within-subject errors. However, such normality assumption might not offer robust inference if the data, even after being transformed, particularly exhibit skewness. In this paper, we propose a multivariate skew-normal linear mixed model constructed by assuming a multivariate skew-normal distribution for the random effects and a multivariate normal distribution for the random errors. A damped exponential correlation structure is adopted to address the within-subject autocorrelation possibly existing among irregularly observed measures. We present an efficient alternating expectation-conditional maximization (AECM) algorithm for maximum likelihood estimation of parameters. The techniques for estimation of random effects and prediction of future outcomes are discussed. Our proposed model is motivated by, and used for, the analysis of AIDS clinical trials in which we investigate the 'association-of-the-evolutions' and the 'evolution-of-the-association' of HIV-1 RNA copies and CD4+T cell counts during antiviral therapies.

Original languageEnglish
Pages (from-to)199-221
Number of pages23
JournalStatistical Modelling
Issue number3
Publication statusPublished - 2013 Jun

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'Multivariate skew-normal at linear mixed models for multi-outcome longitudinal data'. Together they form a unique fingerprint.

Cite this